Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 41, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 23, 2022, 5:04 PM CDT for 5 counties in Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2022, 5:04 PM CDT (22:04 UTC)
- Expired
- Apr 23, 2022, 5:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Adair County, IA, Adams County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 126 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 4:01 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 292 m²/s²
- 0-3 km storm-relative helicity
- 348 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
821
WUUS53 KDMX 232204
SVRDMX
IAC001-003-159-173-175-232245-
/O.NEW.KDMX.SV.W.0041.220423T2204Z-220423T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
504 PM CDT Sat Apr 23 2022
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Western Union County in south central Iowa...
Southeastern Adams County in southwestern Iowa...
Northwestern Ringgold County in south central Iowa...
Taylor County in southwestern Iowa...
Southeastern Adair County in southwestern Iowa...
* Until 545 PM CDT.
* At 503 PM CDT, severe thunderstorms were located along a line
extending from near Villisca to 6 miles east of Clarinda to near
Braddyville, moving northeast at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Creston, Corning, Bedford, Lenox, Green Valley Lake, New Market,
Orient, Clearfield, Diagonal, Prescott, Gravity, Cromwell,
Sharpsburg, Shannon City, Kent, Conway, Lake Of Three Fires State
Park, Creston Municipal Airport, Corning Municipal Airport and
Green Valley Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4073 9491 4073 9493 4089 9493 4128 9433
4108 9423 4080 9429 4058 9491
TIME...MOT...LOC 2203Z 232DEG 56KT 4090 9497 4076 9491 4061 9495
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Curtis2 follow-up statements
887
WWUS53 KDMX 232218
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
518 PM CDT Sat Apr 23 2022
IAC001-003-159-173-175-232245-
/O.CON.KDMX.SV.W.0041.000000T0000Z-220423T2245Z/
Union IA-Adams IA-Ringgold IA-Taylor IA-Adair IA-
518 PM CDT Sat Apr 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR WESTERN UNION...EASTERN ADAMS...NORTHWESTERN RINGGOLD...NORTHERN
TAYLOR AND SOUTHEASTERN ADAIR COUNTIES...
At 518 PM CDT, severe thunderstorms were located along a line
extending from near Corning to 7 miles west of Lenox to near Bedford,
moving east at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Creston, Corning, Lenox, Green Valley Lake, Orient, Clearfield,
Diagonal, Prescott, Gravity, Cromwell, Sharpsburg, Kent, Conway, Lake
Of Three Fires State Park, Creston Municipal Airport, Green Valley
Lake State Park and Corning Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4082 9480 4097 9479 4128 9433 4108 9423
4081 9430 4065 9485
TIME...MOT...LOC 2218Z 270DEG 56KT 4102 9476 4088 9471 4073 9475
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Curtis906
WWUS53 KDMX 232232 RRA
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
532 PM CDT Sat Apr 23 2022
IAC001-003-159-173-175-232245-
/O.CON.KDMX.SV.W.0041.000000T0000Z-220423T2245Z/
Union IA-Adams IA-Ringgold IA-Taylor IA-Adair IA-
532 PM CDT Sat Apr 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR WESTERN UNION...EASTERN ADAMS...NORTHWESTERN RINGGOLD...
NORTHEASTERN TAYLOR AND SOUTHEASTERN ADAIR COUNTIES...
At 532 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Lake Icaria to 10 miles east of
Corning to near Lenox, moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Creston, Lenox, Green Valley Lake, Orient, Clearfield, Prescott,
Cromwell, Sharpsburg, Kent, Conway, Green Valley Lake State Park and
Creston Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4103 9470 4128 9433 4108 9423 4084 9430
4073 9470
TIME...MOT...LOC 2232Z 231DEG 52KT 4111 9460 4097 9455 4082 9459
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CurtisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:37 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Apr 23, 3:37 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 337 PM CDT Sat Apr 23 2022 .DISCUSSION.../Tonight through Saturday/ Issued at 337 PM CDT Sat Apr 23 2022 Key Messages: -Strong winds and scattered severe storms late afternoon into the evening hours. -Quiet and cooler into Sunday and early next week. -Increasing threat of precipitation by late in the work week. Impressive non-severe high wind event ongoing over western Iowa this afternoon with numerous gusts of 50kts+ and sustained winds of 40 mph or more. Have had several incidents of higher profile vehicles blown over on Interstate 80 in the west and the threat will persist a few more hours as deep mixing of high velocities continues. The HWW was expanded to include another row of counties in the northwest with a peak wind of 65 mph at EST in the past hour. CAMS have convective initiation with the next hour or so as cap continues to weaken. Forward motion should be remains quick at 50kts+ given the strong wind fields aloft with damaging winds the primary threat. There has been some recent trends in the CAMS for a slightly higher threat of tornadoes as a few discrete cells form and persist for a longer period prior to becoming a linear system. Once linear, shear vectors would be mostly be parallel with an north-south line but any segment that could become more west-northwest to east southeast oriented would be much more orthogonal and capable of a QLCS type tornado. The bulk of the action is likely within the first 3 hours or so with the cold pool eventually dominating and overall intensity dropping with mostly heavy rain and gusty winds by mid evening onward. The activity exits to the east later overnight with a cooler and drier airmass entering the state. Rather strong subsidence is expected across much of the Iowa on Sunday with mostly sunny skies central and south along breezy conditions are expected to persist. Some clouds do affect the north during the day along the southern edge of the deformation area but with little threat of precipitation. The cool and dry conditions are expected into early next week with the upper trof making only slow progress into early Tuesday. Warm advection does finally take hold by Tuesday night and persist into Wednesday ahead of a shortwave crossing the Rockies. Scattered convection remains possible into late Wednesday night/Thursday in low level moisture axis as forcing arrives with this wave across the state. A more robust system passes into the Midwest by the end of the period with a better threat of precipitation and storms although plenty of time for the situation to change between now and then. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1245 PM CDT Sat Apr 23 2022 Strong south surface winds are expected this afternoon and evening before some gradual weakening overnight. Otherwise, mostly VFR ceilings this afternoon with thunderstorms developing along a boundary by mid to late afternoon. This convection progresses east into the evening with clearing behind. Winds veer toward the southwest by the end of the period with mostly VFR conditions overnight into Sunday morning. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CDT this evening for IAZ005>007-016-017- 024>028-035>039-046>050-058>062-071>075-081>086-092>097. High Wind Warning until 7 PM CDT this evening for IAZ004-015-023- 033-034-044-045-057-070. && DISCUSSION...Cogil AVIATION...Cogil
Hazardous weather outlook, Apr 23, 2:17 PM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 217 PM CDT Sat Apr 23 2022 IAZ005>007-016-017-024>028-035>039-046>050-058>062-071>075- 081>086-092>097-241930- Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright- Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk- Greene-Boone-Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper- Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke- Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose- Davis- 217 PM CDT Sat Apr 23 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A wind advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Additional thunderstorm development is expected this afternoon with a slight risk for severe storms across much of the area through the evening. Damaging winds will be the main threat this afternoon and evening, but large hail could be possible with initial storms. The overall risk for tornadoes is low but cannot be completely ruled out. Areas that experienced heavy rainfall on Friday will be at a slight risk for flooding with additional rainfall today due to the saturated soils. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms are possible later this week but are currently expected to remain sub-severe. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today. IAZ004-015-023-033-034-044-045-057-070-241930- Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Audubon- Cass- 217 PM CDT Sat Apr 23 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A high wind warning is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Additional thunderstorm development is expected this afternoon with a slight risk for severe storms across much of the area through the evening. Damaging winds will be the main threat this afternoon and evening, but large hail could be possible with initial storms. The overall risk for tornadoes is low but cannot be completely ruled out. Areas that experienced heavy rainfall on Friday will be at a slight risk for flooding with additional rainfall today due to the saturated soils. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms are possible later this week but are currently expected to remain sub-severe. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today.
In the hours before
Local storm report, Apr 23, 11:45 AM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1145 AM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM NON-TSTM WND DMG 4 SW BRAYTON 41.50N 94.98W
04/23/2022 CASS IA PUBLIC
VEHICLE TIPPED ON SIDE BY HIGH WINDS VIA
BROADCAST MEDIA.
&&
VIKENLocal storm report, Apr 23, 11:51 AM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1151 AM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM NON-TSTM WND DMG 1 SW CASEY 41.50N 94.54W
04/23/2022 ADAIR IA BROADCAST MEDIA
VEHICLE TIPPED ON SIDE BY HIGH WINDS VIA
BROADCAST MEDIA.
&&
AJLocal storm report, Apr 23, 12:40 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1240 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM NON-TSTM WND GST 3 WSW GLIDDEN 42.05N 94.79W
04/23/2022 M59 MPH CARROLL IA AWOS
CARROLL, IA REPORT OF 59 MPH WIND GUST VIA
NWSCHAT BOT.
&&
VIKENLocal storm report, Apr 23, 1:05 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
105 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM NON-TSTM WND DMG 2 W MURRAY 41.04N 93.98W
04/23/2022 CLARKE IA TRAINED SPOTTER
REPORT OF ROOF DAMAGE AND A STEEL PLATE
BEING LIFTED 20 YARDS AND PACKED INTO
GROUND. PERSONAL WEATHER STATION REPORTED 62
MPH WIND GUST FROM SSW.
&&
VIKENLocal storm report, Apr 23, 4:04 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
404 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM NON-TSTM WND GST 2 WNW GRUVER 43.41N 94.75W
04/23/2022 M62 MPH EMMET IA ASOS
PEAK WIND GUST REPORT VIA BOT.
&&
VIKENLocal storm report, Apr 23, 4:06 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
406 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM NON-TSTM WND GST 2 WNW GRUVER 43.41N 94.75W
04/23/2022 M58 MPH EMMET IA ASOS
PEAK WIND GUST REPORT VIA BOT.
&&
VIKENThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 5:36 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 39 min |
| Apr 23, 5:57 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 33 min |
| Apr 23, 6:54 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 33 min |
| Apr 23, 7:41 AM CDT | Special Weather Statement | DMX | Boone, Dallas, Madison | 64 min |
| Apr 23, 8:10 AM CDT | Special Weather Statement | DMX | Hardin, Jasper, Marshall, Polk, Story | 50 min |
| Apr 23, 8:26 AM CDT | Special Weather Statement | DMX | Franklin, Hamilton | 34 min |
| Apr 23, 10:41 AM CDT | High Wind Warning | DMX | Audubon, Calhoun, Carroll, Cass, Crawford, Emmet and 3 more | 8 hr |
| Apr 23, 4:55 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 35 min |
| Apr 23, 5:17 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Calhoun, Carroll, Cass, Greene and 2 more | 58 min |
| Apr 23, 5:20 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Palo Alto, Pocahontas, Webster and 2 more | 55 min |
| Apr 23, 5:24 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Dallas, Guthrie, Madison | 36 min |
| Apr 23, 5:48 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Boone, Dallas, Guthrie, Madison | 27 min |
| Apr 23, 5:56 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie, Hamilton, Humboldt and 2 more | 64 min |
| Apr 23, 6:07 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Madison, Polk, Story, Warren | 38 min |
| Apr 23, 6:16 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Winnebago, Wright | 59 min |
| Apr 23, 6:22 PM CDT | Tornado Warning | DMX | Polk | 23 min |
| Apr 23, 6:22 PM CDT | Tornado Warning | DMX | Hancock, Humboldt, Kossuth, Wright | 23 min |
| Apr 23, 6:31 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hardin, Jasper, Marshall, Polk, Story and 1 more | 44 min |
| Apr 23, 6:34 PM CDT | Tornado Warning | DMX | Boone, Story | 26 min |
| Apr 23, 6:41 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Clarke, Madison, Ringgold, Taylor and 1 more | 49 min |
| Apr 23, 6:49 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hamilton, Hancock, Hardin, Wright | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.